Montana, 2018

Hail and Damaging Winds in Montana, June 1, 2018

June 1, 2018 · NWS GGW · 14 events in 3 counties and zones

A strong low pressure trough from the west in an unstable atmosphere with very favorable vertical wind shear combined with moist air at the surface sustained severe thunderstorms through portions of northeast Montana through the mid-day and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure trough from the west in an unstable atmosphere with very favorable vertical wind shear combined with moist air at the surface sustained severe thunderstorms through portions of northeast Montana through the mid-day and afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 1, 9:17 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 1, 9:17 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1017 AM MDT Fri Jun 1 2018

.DISCUSSION...

Morning Update: Only update this morning was to the wind forecast,
raising up the winds especially along the border with North Dakota
where the pressure gradient looks to continue to tighten up a bit
as the low deepens a bit more before the upper-level low catches
up and fills in the low slowly over the weekend. Otherwise the
forecast was still in good shape, and no further changes were
necessary. Bigelbach

Surface low and cold front will be along the Montana/Dakota border
this morning. Upper level trough will move into Western Montana
this morning. Moist and unstable air mass will linger over the
forecast area today with occasional showers and thunderstorms
across the region. The cold front will move slowly east across
the Dakotas this afternoon and evening while the upper trough
moves through Central and Eastern Montana. Tight surface gradient
will allow for gusty northwest winds this afternoon. Will issue a
Lake Wind Advisory for Fort Peck Lake. Areas near the North Dakota
border may be unstable enough this afternoon for a severe
thunderstorm.

The surface low and upper low becomes stacked over Southeast
Saskatchewan tonight. At this time, it looks like the effects of
the wrap around moisture for the forecast area will be limited to
the northeast corner of the state. Drier air will build into the
remainder of the region tonight.

High pressure builds into the forecast area on Saturday with
mainly dry weather. However, gusty northwest winds will continue
which will require the Lake Wind Advisory to remain in effect.
Those winds will diminish Saturday evening as the center of the
surface high passes through.

Upper level ridge moves in on Sunday with dry weather and warmer
temperatures.

The ridge moves to the east on Monday. Expect a warm day ahead of
a shortwave trough and cold front that moves through the area
Monday Night with a chance of showers and thunderstorms.

Another wave in WSW flow aloft in WSW flow aloft Tuesday Night
could bring a chance of showers. Then, another wave could bring a
chance of thunderstorms Thursday and Friday. Forrester

&&

.AVIATION...

Expected Flight Category: MVFR to VFR

Synopsis: Lingering low pressure east of the region will keep
chances for showers and some thunderstorms over northeast Montana
today, before high pressure returns later this evening, clearing
out much of the sky cover and returning the region to relatively
dry conditions for the weekend.

WIND: Northeast 10 to 20 kts early. Winds will become light and
variable this morning. Then northwest winds 15 to 25 knots will
develop this afternoon and continue at 10 to 20 knots tonight.

Forrester/Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT Saturday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 1, 7:05 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
805 AM MDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     NON-TSTM WND GST MCCLOUD 13WNW/BIG SHEEP 47.03N 105.80W
06/01/2018  M65 MPH          PRAIRIE            MT   MESONET

            MESONET STATION LCFM8, MCCLOUD 13WNW/BIG
            SHEEP MTN.

&&

BCB
Special weather statement, Jun 1, 12:16 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
116 PM MDT FRI JUN 1 2018

MTZ022-023-026-012015-
Garfield MT-Prairie MT-McCone MT-
116 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 215 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Hillside, or 28 miles northwest of Miles City,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hillside and Crow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Montana.

LAT...LON 4686 10584 4686 10609 4685 10609 4685 10647
      4718 10623 4718 10540 4683 10568 4683 10583
TIME...MOT...LOC 1916Z 213DEG 36KT 4671 10625

Mottice

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
June 1, 12:40 PM MST
Where
Prairie County, 12.75 mi W of Mc Cloud
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -105.850

Public reported quarter size hail along with 40 mph winds.

Thunderstorm Wind, Prairie

When
June 1, 12:52 PM MST
Where
Prairie County, 14.49 mi NW of Mc Cloud
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
47.070, -105.760

The Big Sheep Mountain RAWS site measured a 68 mph wind gust. Time estimated by radar.

Thunderstorm Wind, Prairie

When
June 1, 1:10 PM MST
Where
Prairie County, 15.12 mi NNE of Mc Cloud
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.110, -105.490

Trained spotter reported 60 mph wind gusts, along with hail up to the size of nickels.

Hail, Dawson

When
June 1, 1:35 PM MST
Where
Dawson County, 2.07 mi N of Lindsay Divide Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.300, -105.270

Public reported quarter size hail.

Hail, Richland

When
June 1, 2:27 PM MST
Where
Richland County, 4.44 mi SE of Enid
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -104.720

Public reported quarter size hail and wind gusts up to 55 mph.

Hail, Richland

When
June 1, 2:35 PM MST
Where
Richland County, Lambert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.680, -104.620

Trained spotter reported quarter size hail and heavy rain.

Hail, Richland

When
June 1, 2:35 PM MST
Where
Richland County, 0.01 mi WSW of Lambert
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.680, -104.620

Public reported, via Facebook, golf ball size hail on the south edge of the town of Lambert.

Hail, Richland

When
June 1, 2:36 PM MST
Where
Richland County, 6.66 mi NE of Enid
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.780, -104.700

Public reported, via social media, ping pong ball size hail.

Thunderstorm Wind, Richland

When
June 1, 2:46 PM MST
Where
Richland County, 5.55 mi N of Enid
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
47.780, -104.790

County fire department measured a 72 mph wind gust and reported heavy rain and reduced visibility.

Hail, Richland

When
June 1, 2:50 PM MST
Where
Richland County, 6.57 mi SW of Sioux Pass Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.870, -104.440

Public reported quarter size hail drifting on roadways, some broken windows, and heavy rain.

Hail, Richland

When
June 1, 2:50 PM MST
Where
Richland County, 7.11 mi W of Sidney Airport (Ksdy)
Measured
1 in hail
Reported by
Public
Coordinates
47.720, -104.330

Public reported quarter size hail.

Thunderstorm Wind, Richland

When
June 1, 3:00 PM MST
Where
Richland County, 2.49 mi NW of Sioux Pass Dot
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.960, -104.360

Trained spotter measured a 62 mph wind gust.

Hail, Richland

When
June 1, 3:00 PM MST
Where
Richland County, 2.49 mi NW of Sioux Pass Dot
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.960, -104.360

Trained spotter reported golf ball size hail.

Thunderstorm Wind, Richland

When
June 1, 3:07 PM MST
Where
Richland County, 6.37 mi NNW of Sioux Pass Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.020, -104.360

Public reported a ranch archway snapped and some barn roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763107, 763110, 763114, 763122, 763124, 763126, 763127, 763128, 763129, 763131, 763132, 763133, 763134, 763140.